Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2001, 10:29 PM MDT for Elbert County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 28, 2001, 10:29 PM MDT (04:29 UTC)
- Expired
- May 28, 2001, 11:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Elbert County, CO
The radar
The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 10:00 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 290430 SVRDEN COC039-290500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1029 PM MDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 1100 PM MDT * AT 1029 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 27 MILES NORTH OF KUTCH TO 3 MILES SOUTHWEST OF KUTCH...OR FROM 6 MILES WEST OF LIMON TO 30 MILES SOUTHWEST OF LIMON...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KUTCH. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS UP TO 70 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3939 10389 3886 10404 3887 10372 3937 10372 BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM MDT, 7 hours 59 minutes earlier.
Area forecast discussion, May 28, 2:30 PM MDT, 7 hours 59 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT MON MAY 28 2001 SHORT TERM DISCUSSION: WEAK SHORT WAVE AHEAD OF MAIN H5 TROUGH LOCATED IN THE GREAT BASIN WILL MAKE ITS WAY ACROSS COLORADO LATE THIS AFTERNOON AND TONIGHT. MOVEMENT MAY BE SLOW ENOUGH TO KEEP THE MENTION OF SHOWERS OVERNIGHT...THIS IS SUPPORTED BY THE ETA MODEL. FCST SOUNDINGS INDICATE CAPES FROM 1200-1600 J/KG LATE THIS AFTN... WITH TEMPERATURES IN THE LOWER 70S AND DEWPOINTS IN THE MID 40S... BOTH OF WHICH HAVE BEEN MET THIS AFTERNOON. SHEAR HOWEVER NOT THAT IMPRESSIVE ALOFT...BUT FAIRLY STRONG SOUTHEASTERLY FLOW IS PROGGED AT THE SURFACE ACROSS THE NORTHEASTERN PLAINS THIS EVENING. THIS MAY BE SUFFICIENT ENOUGH TO FIRE OFF A FEW SEVERE STORMS ACROSS THE PLAINS LATE THIS AFTERNOON AND EVENING. LARGE HAIL WOULD LIKELY BE THE PRIMARY THREAT. LONG TERM DISCUSSION: MAIN H5 TROUGH SLOWLY TRACKS ACROSS NORTHEASTERN COLORADO TUESDAY AND TUESDAY NIGHT. COLD FRONT MOVES IN FROM THE NORTH DURING THE EVENING HOURS...WITH STRONG INSTABILITY ACROSS THE NORTHEASTERN PLAINS DURING THE AFTERNOON. AVN THE STRONGEST WITH THIS PUSH WITH SHOWERS AND EVEN A LITTLE UPSLOPE FOR THE URBAN CORRIDOR FROM 00-06Z. THE ETA ON THE OTHER HAND INDICATES THE BEST RAINFALL WILL BE ACROSS EASTERN BORDER WITH LITTLE IF ANY UPSLOPE DEVELOPING. ETA FCST SOUNDINGS YIELD CAPES RANGING FROM 1700 J/KG NEAR DENVER TUESDAY AFTN TO A WHOPPING 3000 J/KG IN THE VICINITY OF LIMON...ASSUMING TEMPERATURES REACH THE LOW 70S WITH DEWPOINTS IN THE 45-55 RANGE. FLOW ALOFT IS WEAK...SO SHEAR PROFILE MAY NOT BE THAT GREAT ALOFT...THE LOW LEVEL SHEAR HOWEVER WILL BECOME MORE FAVORABLE IF EAST-SOUTHEASTERLY FLOW REDEVELOPS AS AVN HAS ADVERTISED. BY WEDNESDAY...NWLY FLOW ALF RETURNS WITH TROF WELL EAST OF COLORADO AND BROAD RIDGE BUILDING OVER THE WEST. SCT POPS LOOK GOOD FOR THIS TIME FRAME AS MOISTURE LINGERS ACROSS THE CWA AT LEAST THROUGH WEDNESDAY. ENOUGH MOISTURE FOR A FEW STORMS IN THE MOUNTAINS THURSDAY...WITH DRYING TREND EXPECTED FRIDAY THROUGH MONDAY. RIDGE DOES SHIFT EAST BY THE EARLY PART OF NEXT WEEK...WITH A DRY SOUTHWESTERLY FLOW OVER CO AS NEXT TROUGH MOVES INTO THE PACIFIC NORTHWEST. COOPER .DEN...NONE.
In the hours before
Local storm report, May 28, 6:30 PM MDT, 3 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT MON MAY 28 2001
...PRELIMINARY STORM REPORT FOR MAY 28 2001...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 7 N BAILEY CO 1.50 INCH HAIL
05/28/01 PARK
0455 PM LAKEWOOD CO 1.00 INCH HAIL
05/28/01 DENVER
0510 PM WHEAT RIDGE CO 1.00 INCH HAIL
05/28/01 JEFFERSON
0514 PM 2 NW DENVER CO 0.75 INCH HAIL
05/28/01 DENVER
0515 PM 2 NW DENVER CO 1.12 INCH HAIL
05/28/01 DENVER
0520 PM WHEAT RIDGE CO 0.88 INCH HAIL
05/28/01 JEFFERSON
0526 PM 2 N BENNETT CO TORNADO (F0)
05/28/01 ADAMS REPORTED BY PILOT
0550 PM 10 NE WATKINS CO 1.00 INCH HaAIL
05/28/01 ADAMS
0600 PM 8 N BENNETT CO 1.00 INCH HAIL
05/28/01 ADAMS
0622 PM 11 SW KEENSEBURG CO 1.00 INCH HAIL
05/28/01 WELD
BURROUGHSLocal storm report, May 28, 8:50 PM MDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
850 PM MDT MON MAY 28 2001
...PRELIMINARY STORM REPORT FOR MAY 28 2001...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 7 N BAILEY CO 1.50 INCH HAIL
05/28/01 PARK
0455 PM LAKEWOOD CO 1.00 INCH HAIL
05/28/01 DENVER
0510 PM WHEAT RIDGE CO 1.00 INCH HAIL
05/28/01 JEFFERSON
0514 PM 2 NW DENVER CO 0.75 INCH HAIL
05/28/01 DENVER
0515 PM 2 NW DENVER CO 1.12 INCH HAIL
05/28/01 DENVER
0520 PM WHEAT RIDGE CO 0.88 INCH HAIL
05/28/01 JEFFERSON
0526 PM 2 N BENNETT CO TORNADO (F0)
05/28/01 ADAMS REPORTED BY PILOT
0550 PM 10 NE WATKINS CO 1.00 INCH HAIL
05/28/01 ADAMS
0600 PM 8 N BENNETT CO 1.00 INCH HAIL
05/28/01 ADAMS
0622 PM 11 SW KEENSEBURG CO 1.00 INCH HAIL
05/28/01 WELD
0640 PM WHEAT RIDGE CO 0.75 INCH HAIL
05/28/01 JEFFERSON
0712 PM DENVER INTL AIRPORT CO TSTM WIND G58 MPH
05/28/01 DENVER
0719 PM 2 W ELIZABETH CO 0.75 INCH HAIL
05/28/01 ELBERT
0730 PM 2 E ELIZABETH CO 1.75 INCH HAIL
05/28/01 ELBERT
0730 PM 3 SE BRIGHTON CO 0.88 INCH HAIL
05/28/01 ADAMS
0730 PM 12 W PUNKIN CENTER CO 0.88 INCH HAIL
05/28/01 LINCOLN
0830 PM 8 S RUSH CO TORNADO
05/28/01 LINCOLN REPORTED BY LAW
ENFORCEMENT
BURROUGHSThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 45 min |
| May 28, 6:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| May 28, 6:15 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 30 min |
| May 28, 6:48 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
| May 28, 6:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 34 min |
| May 28, 7:30 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 30 min |
| May 28, 7:32 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 28 min |
| May 28, 8:21 PM MDT | Tornado Warning | BOU | Lincoln | 39 min |
| May 28, 8:55 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| May 28, 8:59 PM MDT | Tornado Warning | BOU | Lincoln | 31 min |
| May 28, 9:35 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| May 28, 9:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 39 min |
| May 28, 10:17 PM MDT | Tornado Warning | BOU | Lincoln | 28 min |
| May 28, 10:45 PM MDT | Tornado Warning | BOU | Lincoln | 30 min |
| May 28, 11:16 PM MDT | Tornado Warning | BOU | Lincoln | 29 min |
| May 28, 11:45 PM MDT | Tornado Warning | BOU | Lincoln | 30 min |
| May 29, 2:05 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| May 29, 2:42 PM MDT | Tornado Warning | BOU | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.